Kansas, 2025

Hail in Kansas, April 22, 2025

April 22, 2025 · NWS TOP · 2 events in 2 counties and zones

Scattered severe storms developed in central Kansas and moved into portions of north central Kansas during the late evening hours. While most storms overnight were not severe, a few produced hail to ping pong ball size in Ottawa county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered severe storms developed in central Kansas and moved into portions of north central Kansas during the late evening hours. While most storms overnight were not severe, a few produced hail to ping pong ball size in Ottawa county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 22, 5:36 PM CST, 2 hours 25 minutes earlier. Its key messages:

  • -Scattered thunderstorms could develop (30-50% chance) this evening. A few storms could reach severe limits. -A similar setup could lead to more convection tomorrow afternoon. -A round of more widespread rainfall is expected later in the week before a brief break in precipitation chances late Friday/early Saturday.
Area forecast discussion, Apr 22, 5:36 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Tue Apr 22 2025

.KEY MESSAGES...

-Scattered thunderstorms could develop (30-50% chance) this evening.
 A few storms could reach severe limits.

-A similar setup could lead to more convection tomorrow afternoon.

-A round of more widespread rainfall is expected later in the
 week before a brief break in precipitation chances late
 Friday/early Saturday.

&&

.DISCUSSION...
Issued at 247 PM CDT Tue Apr 22 2025

Other than a few sprinkles across northern KS near a surface
boundary, conditions are dry and sunny this afternoon with
temperatures warming well into the 70s, even some low 80s in the
southern half of the forecast area today. Instability is
building south of the front this afternoon due to some theta-e
advection. This evening, there remains a chance (30-50%) for
scattered thunderstorm development south of the boundary,
however, there does not appear to be much in the way of upper
level support for more widespread, robust development. If storms
develop, a few could produce large hail and strong winds with
models agreeing on 1000 to 1500 J/kg of MLCAPE and around 30
kts of effective bulk shear.

A nocturnal LLJ may allow a few storms to continue into
tonight, but tomorrow becomes a bit more uncertain. Am thinking
the morning hours could be mainly dry south of I-70, with a
30-40% chance for showers/scattered storms in northern KS where
there may be some isentropic ascent. POPs then increase tomorrow
afternoon as a subtle shortwave rides through the southwest
flow pattern aloft. Storms tomorrow again look to be scattered
in coverage and could contain hail and strong winds with a
similar environmental setup to today. Rainfall amounts will
range quite a bit across the area through midweek, given the
convective nature of precipitation. Thunderstorms could produce
a quick half an inch where they occur, while some locations may
not see much of any rain until later this week.

A more notable mid-level wave looks to move over the central CONUS
on Thursday, leading to slightly higher confidence in more
widespread precipitation for the area, especially late in the day
when a surface low and cold front approach. Mean ensemble pwats are
around 1.2", which is above the 90th percentile of sounding
climatology. Thus, a round of moderate to heavy rainfall could
result. A brief break in precipitation chances will occur Friday
afternoon as high pressure moves in behind the aforementioned cold
front. A progressive pattern brings a more amplified trough axis
across the western CONUS late in the weekend, which will again
increase chances for rain and thunderstorms at that time.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 634 PM CDT Tue Apr 22 2025

Little has changed in the way of thunderstorm chances or
confidence with this forecast issuance. We continue to monitor
for storms developing in south central KS this evening where
confidence is higher. However, models haven't been very
consistent with storm evolution into northeast KS later tonight
and forcing for ascent is weaker in this area. Have maintained
the PROB30 mention at all TAF sites and timing from the previous
issuance is still reasonable. Think amending (if necessary) as
the scenario becomes clearer seems to be the sensible approach.
Otherwise, VFR conditions prevail with winds becoming lighter
from the SE to SSE. Storms may redevelop late in the period, but
confidence is too low for a mention at this point.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Teefey
AVIATION...Picha
Hazardous weather outlook, Apr 22, 1:52 PM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
252 PM CDT Tue Apr 22 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-232000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
252 PM CDT Tue Apr 22 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms could develop this evening and linger into
the overnight hours. A few storms may reach severe limits. Large
hail and damaging winds are the main hazards with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Multiple rounds of rain and storms are expected Wednesday into early
Friday across the area. Periods of heavy rain capable of causing
flooding are possible, along with a low strong to severe storm
threat.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 22, 7:04 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
804 PM CDT Tue Apr 22 2025

KSZ038-230130-
Wabaunsee-
804 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WABAUNSEE COUNTY
THROUGH 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Keene, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Maple Hill and Keene.

This includes Interstate 70 between mile markers 336 and 345.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 9615 3903 9622 3910 9601 3911 9600
      3911 9597 3910 9596 3900 9595 3895 9595
TIME...MOT...LOC 0103Z 251DEG 15KT 3898 9613

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gargan

The radar

The Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ottawa

When
April 22, 8:01 PM CST to 8:02 PM CST
Where
Ottawa County, 2.76 mi S of Lindsey
Measured
1.5 in hail
Reported by
Public
Coordinates
39.060, -97.680

Hail, Dickinson

When
April 22, 8:21 PM CST to 8:22 PM CST
Where
Dickinson County, 0.88 mi NW of Hope
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.690, -97.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244316, 1244315.